Alert archive / Hawaii / High Wind Warnings in 2017
High Wind Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Apr 29, 2017, 3:58 AM HST for Hawaii County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 3:58 AM HST (13:58 UTC)
- Expired
- Apr 30, 2017, 3:48 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294 WWHW70 PHFO 291358 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 358 AM HST Sat Apr 29 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH SUNDAY NIGHT... .A potent upper level low will drop southward toward the western end of the state today, then pass southward through Kauai late tonight or early Sunday. This will result in an increase in winds across the Big Island summits today, with winds peaking at Warning levels late this afternoon through Sunday night. HIZ028-300400- /O.NEW.PHFO.HW.W.0008.170429T1358Z-170501T1600Z/ Big Island Summits- 358 AM HST Sat Apr 29 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST MONDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Monday. * TIMING...Through Sunday night. * WINDS...Southwest winds increasing to 55 to 70 mph with gusts to 80 mph. * IMPACTS...Dangerously strong winds will make driving hazardous. Travel to summit areas should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
3 follow-up statements
724 WWHW70 PHFO 300054 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 254 PM HST Sat Apr 29 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH SUNDAY NIGHT... ...WIND ADVISORY FOR LOWER ELEVATIONS OF THE BIG ISLAND... .A Kona low moving close to the islands will bring strong south to southwest winds to the Big Island through Sunday. HIZ028-301430- /O.CON.PHFO.HW.W.0008.000000T0000Z-170501T1600Z/ Big Island Summits- 254 PM HST Sat Apr 29 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * TIMING...Through Sunday night. * WINDS...Southwest winds increasing to 55 to 70 mph with gusts to 80 mph. * IMPACTS...Dangerously strong winds will make driving hazardous. Travel to summit areas should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ023>027-301430- /O.NEW.PHFO.WI.Y.0021.170430T0054Z-170501T0400Z/ Kona-South Big Island-Big Island North and East-Kohala- Big Island Interior- 254 PM HST Sat Apr 29 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Sunday. * TIMING...through Sunday. * WINDS...South 15 to 30 mph with localized gusts to 50 mph. * IMPACTS...Downed tree limbs may lead to localized power outages. Sudden winds gusts may make driving hazardous for those in high- profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Birchard
833 WWHW70 PHFO 301356 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 356 AM HST Sun Apr 30 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH SUNDAY NIGHT... ...WIND ADVISORY FOR LOWER ELEVATIONS OF THE BIG ISLAND... .A Kona low moving close to the islands will bring strong south to southwest winds to the Big Island through Sunday night. HIZ023>027-301500- /O.CAN.PHFO.WI.Y.0021.000000T0000Z-170501T0400Z/ Kona-South Big Island-Big Island North and East-Kohala- Big Island Interior- 356 AM HST Sun Apr 30 2017 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory levels, therefore the Wind Advisory has been cancelled. $$ HIZ028-010400- /O.CON.PHFO.HW.W.0008.000000T0000Z-170501T1600Z/ Big Island Summits- 356 AM HST Sun Apr 30 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * TIMING...Through Sunday night. * WINDS...South to Southwest winds 55 to 65 mph with gusts to 75 mph. * IMPACTS...Dangerously strong winds will make driving hazardous. Travel to summit areas should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
029 WWHW70 PHFO 010148 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 348 PM HST Sun Apr 30 2017 HIZ028-011500- /O.CAN.PHFO.HW.W.0008.000000T0000Z-170501T1600Z/ /O.NEW.PHFO.WI.Y.0022.170501T0200Z-170501T1600Z/ Big Island Summits- 348 PM HST Sun Apr 30 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Monday. The High Wind Warning has been cancelled. * TIMING...Through Sunday night. * WINDS...South to Southwest winds 30 to 50 mph with gusts to 65 mph. * IMPACTS...Strong winds will make driving hazardous. Travel to summit areas should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ R Ballard
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 29, 3:58 AM HST, 0 minutes earlier.
Area forecast discussion, Apr 29, 3:58 AM HST, 0 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 358 AM HST Sat Apr 29 2017 .SYNOPSIS... Unsettled weather will impact the island chain this weekend into early next week, as a front stalls out in the vicinity of Maui County and a potent low aloft pivots southward across the western end of the island chain. Heavy showers and thunderstorms are expected in association with these features, with the most unsettled weather expected across the central and eastern islands. A return to a more typical trade wind weather pattern is then expected by the middle of next week. && .DISCUSSION... Currently at the surface, a 1009 mb low is located around 550 miles north of Kahului, with a trough extending southward through Maui County. Meanwhile, a front is pushing through the eastern end of Oahu, to the west of the surface trough. Aloft, broad upper level troughing dominates the synoptic pattern over the central Pacific, with a deep upper level low located around 450 miles north of Honolulu, with the trough axis extending southward and over the island chain. Infrared satellite imagery shows mostly cloudy skies in place from Kauai eastward to Maui, with more scattered cloud cover present over the Big Island. Meanwhile, radar imagery shows showers scattered about across the island chain, with the main focus around Oahu and Maui County. Main short term concern revolves around the potential for heavy rainfall and flooding across the central and eastern islands through the weekend. Today through Monday night, Model solutions are in good agreement showing the front and surface trough consolidating over Maui County today, then remaining nearly stationary through Sunday before slowly dissipating heading into early next week. Meanwhile aloft, a deep upper level low will shift southward toward Kauai today and move over Kauai by late tonight or early Sunday morning. The upper low will then pivot off to the south of Kauai during the day on Sunday before stalling out around 200 miles south of Kauai Sunday night through Monday night. The deepest moisture is progged to remain over Maui County through the period, but it will remain very close to both Oahu and the Big Island. Shower activity appears to be more limited across Kauai where dry surface dewpoint air (dewpoints in the mid 50s) will remain in place through the weekend. That said, with the core of the upper level low moving over Kauai, the instability aloft will likely be enough to produce some scattered showers, the coverage should just be reduced in comparison to the other islands however. The potential remains for a significant hydrology event over the weekend, particularly across Maui County, with the heaviest rainfall appearing to focus over the area late this afternoon through Sunday when the best forcing for ascent will be in place. In addition, the instability provided by the upper level low will keep thunderstorms a possibility across most of the state through the period, with the best chances for thunder expected across Maui County and Big Island. A Flash Flood Watch remains in effect from Oahu eastward to the Big Island through Sunday, with the highest probabilities for flooding rains expected over Maui County at this time. Additionally, the proximity of the deep moisture to the Big Island and the instability aloft may result in wintry conditions over the Big Island summits. The deepest moisture axis should remain west of the Big Island today, so confidence in widespread heavy snow on the summits is not high enough to warrant upgrading the watch to a warning at this time. The potential still remains for the deeper moisture to impact the Big Island tonight and Sunday, so will push the Winter Storm Watch back 12 hours, with it now running from 6 pm this evening through 6 pm Sunday. Windy conditions have already developed over the Big Island summits early this morning, and are currently running just above advisory levels. With the upper level low dropping down toward the western end of the state through the day, winds are expected to increase to High Wind Warning levels by late this afternoon. As a result, will issue a High Wind Warning for the Mauna Kea and Mauna Loa summits beginning this morning and running through late Sunday night. Unsettled conditions are expected to continue Sunday night through Monday night as the upper level low remains just to the south of the islands and the lingering moisture from the dissipating surface trough remains over the island chain. Due to the continued instability, thunderstorms will need to remain in the forecast in most areas, and the Flash Flood Watch may eventually need to be extended into early next week for portions of the state. Tuesday through next Friday, Model solutions differ on how quickly the unsettled pattern will exit the region, with the GFS slower than the ECMWF moving the deeper moisture and lingering instability to the south and west of the island chain. Overall however, they both suggest that the upper level low to the south of Kauai will begin to weaken and open up on Tuesday in response to ridging aloft building in from the west. This should have a stabilizing effect on the weather over the islands, with a return to more of a typical trade wind pattern expected for the middle and latter part of next week. && .AVIATION... A diffuse front is likely over Oahu as of 2 am HST...crawling toward the east at 5 kt. The frontal cloud band consisting of a solid low cloud field, extends westward to Kauai with tops at 8k feet. Part of this band is likely to erode as a cooler drier air mass cuts into it. Therefore, we expect Airmet Sierra for mountain obscuration to be lowered for windward Kauai with the 16z aviation package. Probably no such luck for Oahu. The drier air should reach Oahu later this morning, but it is not expected to be much of a factor. Therefore, Airmet Sierra, which covers the island's windward section, is likely to be extended beyond 22z. East of the front is a field of scattered hit-miss showers, stretching to the waters off leeward Big Island. Tops of these showers are between 10k and 20k. An active weather day is expected later today for Maui County as the front stalls across the county and a vigorous upper level disturbance comes into play. There is also daytime heating. All of these ingredients will lead to some scattered heavy showers and a slight chance of thunderstorms. Some of this weather may spread to the Big island this afternoon. AIRMET Sierra could be a necessity. The strong and gusty northerly winds which affected primarily Kauai, are still blowing hard as per Kauai 12z sounding. Therefore, AIRMET Tango will be extended. The winds should be lighter by 04z this afternoon. Judging from the ITO sounding, there is a layer of speed shear between FL200 and FL270 feet, enough to cause tempo mod turbulence. LIH sounding also has this layer, although not as bad. But for simplicity, AIRMET Tango will cover the Hawaiian airspace. && .MARINE... With a front and upper trough in the area, the chance for thunderstorms over the coastal waters will persist through today and beyond. Surf along north facing shores, especially on Kauai and Oahu, has been increasing somewhat from a short-period, choppy swell associated with stronger winds that have been occurring behind the front, but it has remained below advisory conditions. A series of small, longer-period northwest swells are expected next week, and also expected to remain below advisory levels. A series of long-period south swells will affect the south facing shores into next week. The first of these swells will continue to bring advisory level surf (8 ft) to exposed south facing shores through today. A High Surf Advisory has been posted for these areas. Please refer to the Coastal Hazard Message, CFWHFO, for more information. A reinforcing south swell will fill in Monday and Tuesday, and keep surf borderline for advisory conditions. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for Oahu-Molokai- Lanai-Kahoolawe-Maui-Big Island. High Surf Advisory until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-Molokai-Lanai Makai- Kahoolawe-Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona-South Big Island. High Wind Warning until 6 AM HST Monday for Big Island Summits. Winter Storm Watch from this evening through Sunday afternoon for Big Island Summits. && DISCUSSION...Jelsema AVIATION...Lau MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:12 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 28, 3:03 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 28, 3:27 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 28, 10:06 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 29, 4:05 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 29, 6:56 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 29, 9:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
Nearby
High Wind Warnings in Hawaii, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.